Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 211, NWS Wichita, KS

August 28, 2015Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2015, 5:48 PM CDT for Butler County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2015, 5:48 PM CDT (22:48 UTC)
Expired
Aug 28, 2015, 6:29 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS53 KICT 282248
SVRICT
KSC015-282345-
/O.NEW.KICT.SV.W.0211.150828T2248Z-150828T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT FRI AUG 28 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF BURNS...OR 10 MILES NORTHEAST OF WHITEWATER...MOVING SOUTHEAST
  AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO...POTWIN...BURNS AND EL DORADO LAKE. 

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 73 AND 91.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9712 3808 9704 3809 9682 3803 9664
      3780 9681
TIME...MOT...LOC 2248Z 300DEG 16KT 3803 9698 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
3 follow-up statements
821 
WWUS53 KICT 282308
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT FRI AUG 28 2015

KSC015-282345-
/O.CON.KICT.SV.W.0211.000000T0000Z-150828T2345Z/
BUTLER KS-
608 PM CDT FRI AUG 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN BUTLER COUNTY...

AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF POTWIN...OR 12 MILES EAST OF WHITEWATER...MOVING SOUTHEAST AT 15
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EL DORADO...POTWIN AND EL DORADO LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9712 3804 9702 3809 9682 3803 9664
      3780 9681
TIME...MOT...LOC 2308Z 303DEG 13KT 3800 9693 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
809 
WWUS53 KICT 282320
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT FRI AUG 28 2015

KSC015-282345-
/O.CON.KICT.SV.W.0211.000000T0000Z-150828T2345Z/
BUTLER KS-
620 PM CDT FRI AUG 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN BUTLER COUNTY...

AT 620 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
POTWIN...OR 10 MILES NORTH OF EL DORADO...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EL DORADO...POTWIN AND EL DORADO LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9712 3804 9702 3809 9682 3803 9664
      3780 9681
TIME...MOT...LOC 2320Z 304DEG 15KT 3797 9689 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
504 
WWUS53 KICT 282329
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT FRI AUG 28 2015

KSC015-282339-
/O.CAN.KICT.SV.W.0211.000000T0000Z-150828T2345Z/
BUTLER KS-
629 PM CDT FRI AUG 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3799 9712 3804 9702 3809 9682 3803 9664
      3780 9681
TIME...MOT...LOC 2327Z 300DEG 16KT 3795 9684 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:53 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 28, 2:53 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT FRI AUG 28 2015

.SYNOPSIS...
ISSUED AT 253 PM CDT FRI AUG 28 2015

WATER VAPOR IMAGERY SHOWS A COMPACT SHORTWAVE TRACKING ACROSS
CENTRAL/NORTHERN IA WITH RIDGING OVER THE DESERT SW/SOUTHERN
ROCKIES. AT THE SURFACE...COLD FRONT EXTENDS FROM FAR EASTERN
NEBRASKA INTO SW KS WITH A BROAD AREA OF HIGH PRESSURE OVER THE
EASTERN SEABOARD.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 253 PM CDT FRI AUG 28 2015

STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT IN THE NEXT
FEW HOURS FIRST OVER NORTHEAST KS WITH THIS ACTIVITY TRYING TO
WORK SOUTHWEST THIS EVENING. THE DEVELOPMENT OF THIS ACTIVITY
SHOULD BE AIDED BY THE MID LEVEL TROUGH THAT STILL HAS TO PASS
ACROSS THE AREA. HOW MUCH OF THIS ACTIVITY MAKES IT INTO THE
FORECAST AREA IS THE MAIN QUESTION AND FOR NOW HAVE THE HIGHEST
CONFIDENCE FOR THE NORTHEAST AND EASTERN PORTIONS OF THE FORECAST
AREA. WITH AROUND 2,000J/KG OF CAPE AND 25-30KTS OF 0-6KM
SHEAR...ANY STORM THAT DEVELOP WILL HAVE THE POTENTIAL TO BE
STRONG/LOW END SEVERE. BY SAT MORNING THE BULK OF THE PRECIP WILL
BE SE OF THE FORECAST AREA. UPPER RIDGING WILL CONTINUE TO BUILD
OVER THE SOUTHERN ROCKIES/DESERT SW AS SOME UPPER ENERGY DIVES OUT
OF THE UPPER MISSISSIPPI VALLEY AND RETROGRADES SLIGHTLY INTO
EASTERN OK. THIS IMPULSE IS EXPECTED TO REMAIN NEARLY STATIONARY
INTO THE START OF THE WORK WEEK WITH ANY RAINFALL ASSOCIATED WITH
THIS FEATURE STAYING SOUTHEAST OF THE AREA.

A WARMING TREND WILL COMMENCE SUNDAY AND WILL CONTINUE THROUGH THE
START OF THE WORK WEEK. 850MB TEMPS SUPPORT HIGHS IN THE MID 90S
AREA WIDE BY MON WITH SOME UPPER 90S EVEN POSSIBLE OVER CENTRAL
KS.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 253 PM CDT FRI AUG 28 2015

THE MAIN THEME THROUGH THESE EXTENDED PERIODS WILL BE FOR
ABOVE NORMAL TEMPS AND DRY CONDITIONS.

BY TUE A SLOW MOVING UPPER TROUGH WILL BE COMING ON SHORE OVER THE
PACIFIC NW WITH SURFACE LEE TROUGHING SLOWLY STRENGTHENING. 850MB
TEMPS WOULD CONTINUE TO SUPPORT ABOVE NORMAL TEMPS WITH HIGHS IN
THE MID TO UPPER 90S. GOOD MODEL AGREEMENT WITH THE UPPER TROUGH
REMAINING ANCHORED OVER THE NW FOR MID/LATE WEEK WHICH WILL
CONTINUE TO PROMOTE A WARMING TREND AND WITH WARMING MID LEVEL
TEMPS...PRECIP CHANCES WILL REMAIN LOW.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1221 PM CDT FRI AUG 28 2015

LIGHT SHOWERS CONTINUE TO DISSIPATE AND DRIFT EAST ACROSS
SOUTHEAST KANSAS WHILE A SLOW MOVING COLD FRONT APPROACHES FROM
THE NORTHWEST. WINDS ARE EXPECTED TO VEER AS A SFC TROUGH AXIS
MOVES SLOWLY TOWARD SOUTH CENTRAL KS. THIS BOUNDARY MAY ACTUALLY
STALL BEFORE ARRIVING AT KICT SO CONFIDENCE IN THE WIND DIRECTION
REMAINS FAIRLY LOW. THE BEST CHANCE FOR AFTERNOON AND EVENING
STORMS IS EXPECTED TO REMAIN ALONG AND EAST OF THE KANSAS TURNPIKE
AS A SLOW MOVING COLD FRONT ARRIVES OVERNIGHT. STORMS MAY IMPACT
THE KCNU TERMINAL THROUGH THE EVENING HOURS BEFORE DISSIPATING AND
MOVING SOUTHEAST OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  86  64  88 /  20  10   0  10
HUTCHINSON      64  86  62  89 /  10   0   0   0
NEWTON          64  85  62  88 /  20  10   0   0
ELDORADO        65  86  63  90 /  20  10  10  10
WINFIELD-KWLD   67  87  65  89 /  20  10  10  10
RUSSELL         63  89  62  92 /  10   0   0   0
GREAT BEND      63  89  62  92 /  10   0   0   0
SALINA          63  88  62  91 /  10   0   0   0
MCPHERSON       64  85  62  89 /  10   0   0   0
COFFEYVILLE     67  85  65  88 /  40  10  10  10
CHANUTE         66  85  64  87 /  40  10  10  10
IOLA            65  84  64  87 /  40  10  10  10
PARSONS-KPPF    67  85  65  88 /  40  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 28, 3:43 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT FRI AUG 28 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
343 PM CDT FRI AUG 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORM WILL BE POSSIBLE TONIGHT ALONG A SLOW MOVING
COLD FRONT...MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. THE
STRONGER STORMS WILL BE CAPABLE OF QUARTER SIZE HAIL AND WINDS TO 60
MPH...WITH THE HIGHEST CHANCE OF SEVERE STORMS ALONG AND NORTH OF AN
EL DORADO TO CHANUTE LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE
TO THE ISOLATED NATURE OF THE THREATS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

In the hours before

Special weather statement, Aug 28, 4:41 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT FRI AUG 28 2015

KSZ052-053-282230-
CHASE KS-MARION KS-
441 PM CDT FRI AUG 28 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CHASE COUNTY IN EAST CENTRAL KANSAS...
  EAST CENTRAL MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF FLORENCE...
  MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...STRONG CITY...FLORENCE...BAZAAR...ELMDALE...
  CEDAR POINT AND TALLGRASS PRAIRIE PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3825 9705 3835 9687 3847 9680 3848 9644
      3823 9644
TIME...MOT...LOC 2140Z 265DEG 23KT 3835 9681

KETCHAM
Special weather statement, Aug 28, 5:36 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT FRI AUG 28 2015

KSZ053-069-282315-
CHASE KS-BUTLER KS-
536 PM CDT FRI AUG 28 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BURNS...OR 9
  MILES SOUTHEAST OF FLORENCE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CASSODAY...MATFIELD GREEN...CEDAR POINT AND WONSEVU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3824 9638 3809 9651 3808 9652 3807 9652
      3793 9664 3808 9685 3809 9685 3809 9684
      3832 9684
TIME...MOT...LOC 2233Z 286DEG 18KT 3818 9677

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:41 PM CDTSpecial Weather StatementICTChase49 min
Aug 28, 5:36 PM CDTSpecial Weather StatementICTChase39 min
Aug 28, 6:31 PM CDTSpecial Weather StatementICTButler59 min
Aug 28, 6:43 PM CDTSpecial Weather StatementICTButler62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.